Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Jul 8, 2017, 11:02 PM EDT for Pender County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2017, 11:02 PM EDT (03:02 UTC)
- Expired
- Jul 8, 2017, 11:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Wilmington, NC
County Pender County, NC
The radar
The Wilmington radar (KLTX), 64 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1919 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted.
035
WWUS82 KILM 090302
SPSILM
Special Weather Statement
National Weather Service Wilmington NC
1102 PM EDT SAT JUL 8 2017
NCZ096-105-090330-
Inland Pender NC-Bladen NC-
1102 PM EDT SAT JUL 8 2017
...SPECIAL WEATHER STATEMENT...
At 1102 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Murray Town to near Malpass Corner to
Point Caswell to Riegelwood to near Honey Island. Movement was east
at 35 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Burgaw, Rowan, White Stocking, Penderlea, Point Caswell, Maple Hill,
Long Creek, Murray Town, Rooks, Montague, Malpass Corner, Ashton,
Willard, Kelly, Rocky Point, Currie, Wards Corner, The Borough, East
Arcadia and St. Helena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
&&
LAT...LON 3444 7776 3436 7794 3437 7796 3438 7796
3437 7799 3436 7798 3434 7800 3433 7803
3434 7808 3437 7814 3437 7823 3440 7826
3437 7833 3438 7842 3458 7821 3472 7810
3473 7801 3471 7798 3472 7768 3455 7761
TIME...MOT...LOC 0302Z 278DEG 32KT 3464 7792 3454 7800 3445 7815 3435
7826 3426 7839
$$
RGZWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jul 8, 9:59 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 8, 9:59 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 959 PM EDT Sat Jul 8 2017 .SYNOPSIS... A weak cold front will stall across the area Sunday, enhancing the risk for thunderstorms and excessive rainfall. The front will slowly dissipate Monday and Tuesday as the Bermuda ridge builds back across the Carolinas. The Bermuda ridge and Piedmont trough will allow summertime heat and humidity to return, peaking Wednesday through Friday. A cold front will approach next Saturday. && .NEAR TERM /THROUGH SUNDAY/... As of 1000 PM Saturday...New storms have blossomed along I-95 from Florence northward across Dillon and Lumberton within the past hour. The activity south of Florence affecting Kingstree, Lake City, and the Brittons Neck region of Marion County should continue to produce the heaviest rainfall and the highest potential of severe weather over the next couple of hours as it pushes eastward toward the coast. Based on radar presentation, PoPs have been increased again to 60 percent along the Cape Fear coast, and to 70-100 percent along South Carolina's Grand Strand beaches. Tonight's severe weather risk will continue to be assisted by dry air aloft: model analyzed DCAPE values of 1000-1200 J/kg shows just how much negative buoyancy exists to strengthen convective downdrafts and produce strong, potentially damaging winds. Both the 23Z and 00Z HRRR initialized poorly with convection and were thrown out. It looks like the 18Z NAM (3 km) has the best depiction of storms and has become our model of choice. Discussion from 845 PM follows... A pair of vorticity maxes aloft plus a synoptic cold front moving into the area from the north will set the stage for a stormy night across eastern North and South Carolina. After another hot and humid day with temperatures in the 90s, the atmosphere remains quite unstable with surface- based CAPE still nearly around 2000 J/kg, and sufficient depth of moisture to allow convectively unstable parcels to originate from anywhere within a layer from the surface up through 6000 feet AGL. I have increased PoPs to 80-100 percent in a zone out ahead of the storms near Kingstree, SC as they move east-northeastward toward Conway, eventually sagging southeastward to cover most of Williamsburg, Georgetown, and Horry Counties through midnight. Over an inch of rain is forecast across this area as well, and I've added "heavy rain" to the forecast through midnight. I'm also closely watching an area of storms dropping southeastward through the NC Sandhills well out ahead of the actual surface cold front. High chance PoPs have been maintained here given what appears to be outflow possibly outrunning the convection and stabilizing the atmosphere at least temporarily. Storm organization should remain poor overnight as the main belt of strong mid-level winds remains well to our north. Boundaries will largely determine where storms track with virtually no change anticipated in steering flow. The 21Z and 22Z HRRR runs looked good, but the 23Z run did not initialize quite as well with the South Carolina convection. Little change has been made to overnight low temps, still expected to fall to 73-75 inland, and 75-78 near the coast. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 300 PM Saturday...The mid level pattern featuring troughing over the Ohio Valley and ridging out west will remain in place throuigh the short term period. If anything, the pattern weakens by Tuesday morning. The trough is not deep enough to push a cold front though the area and this front will dissipate slowly through the period. This will provide a focus for intervals of showers and thunderstorms. Some mid level drying may ease into the northwest zones late in the period hence the slightly lower pops in these areas at that time. Thermal profiles do show slight cooling for daytime highs Monday and depending on cloud cover some areas may struggle to reach the ninety degree mark. Overnight lows remain steamy however in the middle 70s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 300 PM Saturday...A surface cold front will have dissipated across the area on Tue with the Bermuda ridge building back across the Carolinas mid and late week as the Piedmont trough sets up again. A cold front will approach the area next Saturday. A typical summertime pattern will be in place for much of the period. This means hit and miss showers and thunderstorms each afternoon and eve. A lingering mid-level trough Tue may help to enhance showers and thunderstorms. Then POPS will be trending higher with the approach of a cold front Sat and Sat night with several weak perturbations aloft helping to increase the coverage and longevity of convection. Highs will be warmest Wed through Fri, lower to mid 90s. Afternoon and early eve heat index values during this time will approach Heat Advisory criteria. Lows will be in the muggy 70s through the period. && .AVIATION /02Z SUNDAY THROUGH THURSDAY/... As of 00Z...Anticipate a mixture of VFR/MVFR through into Sunday afternoon with isolated periods of IFR as scattered showers and thunderstorms, and intermittent low cigs, move across the area ahead of an approaching cold front. With the cold front draped across the western portions of the Carolinas this evening, latest radar imagery depicts widespread SHRA/TSRA activity just to the southwest and around to the northwest, as a few showers are already moving into the forecast area. Expect increasing SHRA/TSRA chances tonight inland as the front moves closer, thus have carried VCTS at all terminals. Anticipate a lull in the activity towards the morning hours, with activity becoming widespread again as the frontal boundary stalls near the area. As a result, expect VCSH/VCTS with periods of MVFR/IFR to return and gusty variable winds on Sunday. Heavier downpours may reduce visibility temporarily at times. As for winds, gusty southwest winds may continue into the early overnight hours, before decreasing, with sustained winds around 10 kts. Into Sunday, winds will become variable and gusty at times. Extended Outlook...MVFR/IFR conditions are possible from thunderstorm activity, especially each afternoon and evening thru Wednesday. Flight restrictions will become longer in duration Sunday and Monday when thunderstorms are expected to be most numerous. && .MARINE... NEAR TERM /THROUGH SUNDAY/... As of 845 PM Saturday...Models show the cold front currently sinking southward through the central Carolinas should stall before reaching the coast late tonight. Two large areas of thunderstorms, one across the NC Sandhills and another over the South Carolina Midlands, may act in concert to push a pulse of westerly winds out across the waters after midnight, but the actual front is expected to remain inland. These thunderstorms should reach the coastal waters later this evening with coverage ranging from 40 percent near Surf City to 80 percent near Myrtle Beach. Current observations show we are still experiencing winds near 20 knots from just east of the beaches all the way out to the Frying Pan Shoals buoy offshore, and these conditions are expected to persist until early Sunday morning. Seas are currently 3-4 feet nearshore, and a solid 4 feet offshore with some 5-footers possible near Frying Pan Shoals. SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 300 PM Saturday...No real surprises across the coastal waters through the period. Winds will remain from the south/southwest at 10- 15 knots. There may be an observation or two just eclipsing 15 knots overnight Sunday into Monday morning when the low level jet is diurnally enhanced but these should be short lived. Significant seas will remain 2-4 feet. LONG TERM /TUESDAY THROUGH THURSDAY/... As of 300 PM Saturday...A cold front will be dissipating upstream of the waters Tue as the Bermuda High rebuilds across the waters. The Bermuda High and Piedmont trough will act in unison to keep wind speeds in the range of 10 to 15 kt for much of the period and around 15 kt late Thu and Thu night. Seas will be mainly 2 to 3 ft, but building to a solid 3 ft later Thu and Thu night. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...SHK NEAR TERM...TRA SHORT TERM...SHK LONG TERM...RJD AVIATION...SGL MARINE...
Hazardous weather outlook, Jul 8, 4:18 PM EDT, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 418 PM EDT Sat Jul 8 2017 NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053-055-056-092030- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry- Inland Georgetown-Coastal Georgetown- 418 PM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Scattered thunderstorms could produce strong to possibly severe wind gusts this evening. Heat index will remain above 100 degrees through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may produce excessive rainfall and strong to damaging wind gusts Sunday. Heat index values will rise to 100 degrees or higher Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-SCZ054-092030- Coastal Brunswick-Coastal Horry- 418 PM EDT Sat Jul 8 2017 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Scattered thunderstorms could produce strong to possibly severe wind gusts this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Thunderstorms may produce excessive rainfall and strong to damaging wind gusts Sunday. Heat index values will rise to 100 degrees or higher Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-092030- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 418 PM EDT Sat Jul 8 2017 ...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Should Exercise Caution. Scattered thunderstorms could produce strong to possibly severe wind gusts this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may produce strong to damaging wind gusts and torrential rainfall Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 27
In the hours before
Special weather statement, Jul 8, 9:20 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wilmington NC
920 PM EDT SAT JUL 8 2017
SCZ033-039-055-090145-
Marion SC-Williamsburg SC-Inland Georgetown SC-
920 PM EDT SAT JUL 8 2017
...SPECIAL WEATHER STATEMENT...
At 919 PM EDT, Doppler radar was tracking a strong thunderstorm over
Outland, or 20 miles southwest of Conway, moving east at 25 mph.
Winds in excess of 30 mph and small hail will be possible with this
storm.
Locations impacted include...
Hemingway and Outland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3362 7946 3378 7946 3381 7934 3380 7933
3381 7931 3382 7931 3383 7926 3382 7926
3381 7925 3378 7925 3377 7924 3376 7924
3374 7921 3366 7916
TIME...MOT...LOC 0119Z 261DEG 20KT 3372 7938
RGZLocal storm report, Jul 8, 9:26 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
926 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND DMG 3 SE MARTHA LAW ESTATES 33.83N 79.70W
07/08/2017 FLORENCE SC LAW ENFORCEMENT
TREE DOWN IN THE ROAD NEAR SOUTH INDIANTOWN ROAD
INTERSECTION WITH BROADWAY ROAD. TIME ESTIMATED BY
RADAR.
&&
EVENT NUMBER ILM1700131
TRALocal storm report, Jul 8, 9:32 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
932 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG BARTELL CROSSROADS 33.76N 79.58W
07/08/2017 WILLIAMSBURG SC DEPT OF HIGHWAYS
REPORT OF TREE BLOCKING ROADWAY ON OLD GEORGETOWN RD
NEAR ST MARYS UNITY CHURCH. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER ILM1700132
LACORTESpecial weather statement, Jul 8, 9:44 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wilmington NC
944 PM EDT SAT JUL 8 2017
SCZ024-090215-
Dillon SC-
944 PM EDT SAT JUL 8 2017
...SPECIAL WEATHER STATEMENT...
At 943 PM EDT, Doppler radar was tracking a strong thunderstorm over
Latta, or near Dillon, moving east at 30 mph.
Winds in excess of 30 mph will be possible with this storm.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.
Locations impacted include...
Dillon, Latta, Lake View, Floydale, Kemper, Fork and Mcleod Medical
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3432 7909 3428 7933 3430 7938 3430 7941
3429 7948 3428 7948 3428 7949 3426 7951
3425 7953 3440 7953 3449 7929
TIME...MOT...LOC 0143Z 251DEG 26KT 3435 7940
RGZSpecial weather statement, Jul 8, 10:39 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1039 PM EDT SAT JUL 8 2017
NCZ096-099-105-090315-
Columbus NC-Inland Pender NC-Bladen NC-
1039 PM EDT SAT JUL 8 2017
...SPECIAL WEATHER STATEMENT...
At 1038 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carvers, or 18 miles east of Whiteville, moving east at 40 mph.
Winds in excess of 30 mph will be possible with this storm.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.
Locations impacted include...
Whiteville, Rowan, Lake Waccamaw, Sandyfield, Carvers, Point Caswell,
Hallsboro, Redbug, Lagoon, Rooks, Emerson, Council, Kelly, Freeman,
Wards Corner, Delco, Riegelwood, Bolton, East Arcadia and Atkinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3460 7829 3458 7826 3455 7825 3459 7822
3457 7805 3429 7821 3431 7881 3461 7838
TIME...MOT...LOC 0238Z 273DEG 35KT 3442 7839
RGZSpecial weather statement, Jul 8, 11:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1102 PM EDT SAT JUL 8 2017
NCZ096-105-090330-
Inland Pender NC-Bladen NC-
1102 PM EDT SAT JUL 8 2017
...SPECIAL WEATHER STATEMENT...
At 1102 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Murray Town to near Malpass Corner to
Point Caswell to Riegelwood to near Honey Island. Movement was east
at 35 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Burgaw, Rowan, White Stocking, Penderlea, Point Caswell, Maple Hill,
Long Creek, Murray Town, Rooks, Montague, Malpass Corner, Ashton,
Willard, Kelly, Rocky Point, Currie, Wards Corner, The Borough, East
Arcadia and St. Helena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
&&
LAT...LON 3444 7776 3436 7794 3437 7796 3438 7796
3437 7799 3436 7798 3434 7800 3433 7803
3434 7808 3437 7814 3437 7823 3440 7826
3437 7833 3438 7842 3458 7821 3472 7810
3473 7801 3471 7798 3472 7768 3455 7761
TIME...MOT...LOC 0302Z 278DEG 32KT 3464 7792 3454 7800 3445 7815 3435
7826 3426 7839
RGZThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:18 PM EDT | Special Weather Statement | ILM | Williamsburg | 57 min |
| Jul 8, 8:45 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 18 min |
| Jul 8, 9:02 PM EDT | Special Weather Statement | ILM | Dillon | 28 min |
| Jul 8, 9:09 PM EDT | Special Weather Statement | ILM | Williamsburg | 51 min |
| Jul 8, 9:15 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 45 min |
| Jul 8, 9:20 PM EDT | Special Weather Statement | ILM | Georgetown | 25 min |
| Jul 8, 9:34 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 40 min |
| Jul 8, 9:44 PM EDT | Special Weather Statement | ILM | Dillon | 31 min |
| Jul 9, 4:30 PM EDT | Areal Flood Advisory | ILM | Florence | 2 hr |
| Jul 9, 7:01 PM EDT | Areal Flood Advisory | ILM | Horry | 119 min |
| Jul 9, 7:05 PM EDT | Areal Flood Advisory | ILM | Horry | 115 min |
| Jul 9, 7:11 PM EDT | Flash Flood Warning | ILM | Horry | 3 hr |
| Jul 9, 7:46 PM EDT | Areal Flood Advisory | ILM | Georgetown, Horry, Marion, Williamsburg | 3 hr |
| Jul 9, 7:51 PM EDT | Special Weather Statement | ILM | Horry | 54 min |
| Jul 8, 10:39 PM EDT | Special Weather Statement | ILM | Bladen | 36 min |
| Jul 9, 5:25 PM EDT | Areal Flood Advisory | ILM | Columbus | 2 hr |
| Jul 9, 5:44 PM EDT | Special Weather Statement | ILM | Columbus | 61 min |
| Jul 9, 5:54 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 25 min |
| Jul 9, 6:33 PM EDT | Areal Flood Advisory | ILM | Columbus | 117 min |
| Jul 9, 6:45 PM EDT | Special Weather Statement | ILM | Columbus | 60 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.